ONEIDA COUNTY, N.Y. (WUTR/WFXV/WPNY-TV) – The Oneida County Overdose Response Team is issuing a public health advisory regarding xylazine, a drug used in veterinary medicine to tranquilize animals, particularly horses.
Xylazine, in combination with other drugs, has been detected in the toxicology results of three fatal overdoses in Oneida County this year. It is approved only for animal use because it’s known to be harmful in humans.
“Reports of xylazine were identified in our surveillance process of reviewing substances detected in toxicology reports for fatal overdoses,” said Oneida County Executive Anthony J. Picente Jr. “The drug supply is unpredictable and constantly changing, so monitoring toxicology results provides important early warning information about the local drug environment and helps us alert the community to identified dangerous trends like xylazine. We believe these findings warrant public awareness, and our concerns about these findings are heightened by similar reports in other U.S and NYS communities, including a recent advisory issued in Monroe County.”
According to the U.S. Drug Enforcement Agency, xylazine was identified in over 3,800 reports from 2015 through December 2020. The rate of discovery increased each year, culminating in 1,492 reports last year.
Xylazine can produce significant harmful and unexpected adverse effects including:
- Central nervous system depression, such as blurred vision, disorientation, dizziness, drowsiness, difficulty moving, slurred speech and fatigue.
- Respiratory depression, such as shallow or stopping breathing.
- Cardiovascular effects, such as low blood pressure and slower heart rate.
“Xylazine may be added to enhance the effect of other drugs and it’s unclear whether people know it’s in their drugs or not as research on its use in street drugs is limited,” said Dan Gilmore, Director of Public Health. “We do know that it is not safe for human use. Studies suggests that the combination of xylazine and fentanyl may increase the effects of sedation, shallowed breathing and slowed heart rate caused by fentanyl alone and injecting drugs with xylazine can also cause skin lesions and ulcerations.”
Additives like xylazine can have significant adverse health effects which is why it is important for people who use drugs to learn about them. Individuals seeking assistance can contact harm reduction programs such as the ACR Health Syringe Exchange Program (315-475-2430) for help with abscess or wound care, advice on safer use and/or assistance in getting connected to treatment services.
In case of overdose, prolonged sedation or other adverse reactions, administer Narcan and call 911 right away. Narcan does not work on xylazine, but Narcan should still be used since xylazine is often mixed with other opioids. The Good Samaritan Law protects those who call 911 in cases of overdoses from repercussions.